Alert archive / Colorado / Red Flag Warnings in 2025

Red Flag Warning 9, NWS Denver/Boulder, CO

April 1, 2025Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 1, 2025, 3:12 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 1, 2025, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2025, 3:12 AM MDT (09:12 UTC)
In effect from
Apr 1, 2025, 12:00 PM MDT
Expired
Apr 1, 2025, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.2 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS85 KBOU 010912
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
312 AM MDT Tue Apr 1 2025

COZ247-012100-
/O.NEW.KBOU.FW.W.0009.250401T1800Z-250402T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
312 AM MDT Tue Apr 1 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN
AND SOUTHEAST ELBERT COUNTIES...FIRE WEATHER ZONE 247...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM MDT this evening.

* AFFECTED AREA...Southern Lincoln and Southeast Elbert Counties, Fire
  Weather Zone 247.

* TIMING...From noon today to 7 PM MDT this evening.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
2 follow-up statements
527 
WWUS85 KBOU 012053
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
253 PM MDT Tue Apr 1 2025

COZ247-020100-
/O.CON.KBOU.FW.W.0009.000000T0000Z-250402T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
253 PM MDT Tue Apr 1 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN
AND SOUTHEAST ELBERT COUNTIES...FIRE WEATHER ZONE 247...

* AFFECTED AREA...Fire Weather Zone 247.

* TIMING...Until 7 PM MDT this evening.

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
490 
WWUS85 KBOU 020124
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
724 PM MDT Tue Apr 1 2025

COZ247-020230-
/O.EXP.KBOU.FW.W.0009.000000T0000Z-250402T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
724 PM MDT Tue Apr 1 2025

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONE 247...HAS
EXPIRED...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 1, 12:03 AM MDT, 3 hours 9 minutes earlier. Its key messages:

  • Widespread alpine snow developing tonight and continuing through Tuesday night.
  • Showers and windy conditions across lower elevations Tuesday.
  • Another chance of snow Wednesday night through Thursday night with some rain mixing in on the plains. There is a low chance that this system produces accumulating snow with travel impacts on the plains.
  • More significant precipitation still possible around Saturday, but chances of heavy precipitation or significant snow are decreasing.
Area forecast discussion, Apr 1, 12:03 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1203 AM MDT Tue Apr 1 2025

.KEY MESSAGES...

- Widespread alpine snow developing tonight and continuing
  through Tuesday night.

- Showers and windy conditions across lower elevations Tuesday.

- Another chance of snow Wednesday night through Thursday night
  with some rain mixing in on the plains. There is a low chance
  that this system produces accumulating snow with travel impacts
  on the plains.

- More significant precipitation still possible around Saturday,
  but chances of heavy precipitation or significant snow are
  decreasing.

&&

.UPDATE...
Issued at 807 PM MDT Mon Mar 31 2025

WSW flow will continue overnight.  Cross-sections show an increase
in moisture, in the nrn mtns after midnight, with WSW flow favoring
the Park Range and wrn areas of zn 33 for heavier snow. Otherwise
there will be periods of lighter snow in other mtn areas. Across
the plains, there have been some strong storms north of the CO-NE
border. These have been moving eastward and have shown no sign of
developing further southward. Thus will only mention low pops
over the far nern plains thru midnight.

&&

.SHORT TERM /Through Tuesday/...
Issued at 240 PM MDT Mon Mar 31 2025

Water vapor satellite imagery showing a closed low off the Oregon
and northern California coast with strong westerly flow aloft
across the intermountain west. This will spread moist eastward
across the Rockies tonight and Tuesday. For Colorado, moisture
increases tonight in the west-southwest flow aloft bringing
widespread mountain snow. Steep lapse rates of 7-9(C/km) up to
400mb and the left exit region of the jet will slide across the
region. Snowfall amounts of 8 to 14 inches are expected, with
locally heavier amounts possible if we end up with banded
snowfall. One thing working against heavier snowfall is the west-
southwest flow aloft through Tuesday morning.

Upper level pattern gets messy Tuesday with broad troughiness
across the Great Basin and Rockies. Models show a new closed low
forming over Montana and northern Wyoming Tuesday with troughiness
extending south through eastern Colorado. At the surface, cold
front tracks southward late Tuesday morning and afternoon. For the
urban corridor and eastern plains, models vary greatly on the
cold front. The ECMWF shows a well defined northerly push for late
morning and afternoon with rain showers, possibly mixing/changing
to snow late in the day. At the other end of the spectrum, the
HRRR model washes out the cold front with gusty westerly downslope
winds prevailing through the day leading to dry conditions.
Leaning heavily towards the ECMWF. The HRRR has a history of over
mixing this type of westerly flow, Also, the GFS is somewhat
similar to the ECMWF, so wouldn't be surprised to see numerous
showers over the Denver area and parts of the plains. As far as
high winds and high fire danger goes, expect the worst conditions
to be over southeast Colorado. Southern Lincoln County approaches
red flag criteria, but widespread red flag conditions are expected
to fall short of being met as the cold front brings higher
humidities mid to late afternoon.

&&

.LONG TERM /Tuesday night through Monday/...
Issued at 340 PM MDT Mon Mar 31 2025

A shortwave trough will be moving out of our forecast area on
Wednesday which will lead to brief subsident flow. This will put
an end to the showers for the most part across the plains and
foothills. Some light snow showers will continue in the mountains
with minimal amounts. Temperatures will be cooler than normal as
cold air aloft stays overhead.

Models have gotten more interesting for Thursday with respect to
the strength of a shortwave trough. Some models, especially the
GFS, have this shortwave much stronger than previous runs and it
is possible that up to 40 knots of easterly winds develop at 700
mb. The GFS ensemble members with the strong easterly winds,
along with warm air advection, have significant snow on the
plains with a third of the members producing over 8" of snow for
Denver. So it now appears Thursday will need to be watched closely
because there exists a small chance for a relatively significant
snowfall. PoPs, QPF, and snow amounts were increased on Thursday
for much of our forecast area. The most likely scenario is a trace
to 3 inches across the Denver metro and plains while 2-6" is
possible over the Palmer Divide.

There will be a brief break in the precipitation during the day on
Friday as the shortwave that produces snow over our area on
Thursday moves out of the area. There will be some moderation in
temperatures with highs near 50 in Denver but that is still well
below normal.

Models are coming into better agreement for the Friday night
through Saturday night system. A ridge off the southeast US coast
will stall a large shortwave trough over Arizona on Friday. Models
then have this shortwave trough weakening as it moves eastward and
this is the reason the chance for a significant storm continues to
decrease. Having said that, Friday and into Saturday, a cold front
will move across the northeast plains of Colorado with moderate
northeast, upslope winds behind it. This, along with healthy
moisture in the area, will combine to create high coverage of snow
across our forecast area. The foothills and Palmer Divide will see
the highest snowfall totals in this event due to upslope flow.
Snow amounts in the 6-12" range could occur in those areas through
Saturday night. The I-25 corridor will see lighter amounts but
travel could be impacted especially Saturday morning. Very little
snow may fall over the far northeast plains as temperatures will
be warmer with much less overall precipitation falling there. High
PoPs in the 70-80 percent range are in the forecast for most of
the forecast area Friday night and Saturday morning.

There will be a warming and drying trend Sunday through the middle
of next week.

&&

.AVIATION /06Z TAFS through 06Z Wednesday/...
Issued at 1158 PM MDT Mon Mar 31 2025

There is a threat (30% chance) of needing west all operations at
KDEN between about 17z and 20z Tuesday. Instrument approaches to
KDEN may be needed after 21z due to showers.

Outflow from showers well northeast of Denver has pushed
northeast winds into Denver. We expect south/west drainage winds
to resume 08z-09z. Winds will increase from the southwest 14z-15z,
and become more westerly with gusts up to 30 knots by 17z-18z.
The winds will become more northwesterly as an upper level trough
passes around 21z. An area of light rain showers is expected to
pass over the Denver area after 21z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Wednesday for COZ031-033-
034.

&&

UPDATE...RPK
SHORT TERM...Meier
LONG TERM...Danielson
AVIATION...Gimmestad
Hazardous weather outlook, Mar 31, 10:59 AM MDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Mon Mar 31 2025

COZ030>051-011700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Mon Mar 31 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow slowly increases over the mountains this afternoon and
becomes widespread tonight, leading to hazardous winter driving
conditions through the mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will continue over the mountains Tuesday, diminishing Tuesday
night. Storm totals of 4 to 12 inches are expected in the high
mountains, with 3 to 6 inches in North and Middle Parks. The east
slopes and plains will become windy, with gusts of 40 to 50 mph
Tuesday afternoon. Light showers are likely, mainly rain at lower
elevations with little or no travel impacts.

On Wednesday, showers will be mainly over the high mountains.
There will be a better chance of showers Thursday and Friday, with
a mix or rain and snow at lower elevations. Snow is likely
Saturday. There is a chance of travel impacts, mainly over the
mountains and along and south of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:16 PM MDTSpecial Weather StatementBOUArapahoe29 min

Nearby

Red Flag Warnings in Colorado, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.